Illinois, 2011Strong Wind in Illinois, September 29, 2011
September 29, 2011 · NWS DVN · 1 event in 1 county or zone
Strong northwest winds blew across Iowa and northern Illinois on September 29, as a cold front pushed through Iowa and Illinois. Sustained wind speeds of 25 to 35 mph were common with gusts up to 55 mph at some locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds blew across Iowa and northern Illinois on September 29, as a cold front pushed through Iowa and Illinois. Sustained wind speeds of 25 to 35 mph were common with gusts up to 55 mph at some locations. A few sprinkles and light rain showers were also seen during the day. Afternoon high temperatures were near normal, ranging from 68 degrees in Freeport, IL to 75 degrees in Burlington, IA, Fairfield, IA, Fort Madison, IA and Keokuk, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 29, 2:28 PM CST, 31 minutes earlier.
Area forecast discussion, Sep 29, 2:28 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT THU SEP 29 2011
.SYNOPSIS...
STRONG WINDS HAVE OVERSPREAD THE NORTHERN HALF OF THE FORECAST
AREA AS OF MID AFTERNOON. THESE WERE THE RESULT OF A DEEPENING
AREA OF LOW PRESSURE OVER THE LAKE SUPERIOR REGION AND DEVELOPING STRONG
UPPER LOW OVER WI DIGGING SOUTHEAST INTO THE MEAN LONGWAVE TROUGH
OVER THE EASTERN U.S. 18Z SURFACE ANALYSIS INDICATED A NEAR 996 MB
LOW OVER CENTRAL UPPER MI WITH A SHARP PRESSURE GRADIENT EXTENDING
WEST AND SOUTHWEST TO A 1030 HIGH PRESSURE RIDGE AXIS OVER THE
HIGH PLAINS. THE MAIN COLD FRONT THAT PUSHED THROUGH THIS MORNING
REACHED FROM LAKE MI SW ACROSS IL TO SE MO. A SECONDARY COLD FRONT
AND PUSH OF COOLER AIR WITH TEMPERATURES IN THE 50S...REACHED FROM
CENTRAL WI INTO NORTHERN IA. ALOFT...A SHARP TROP FOLD OR DRY SLOT
WAS EVIDENT ON SATELLITE WV IMAGERY SW OF THE UPPER LOW PUSHING
S-SE THROUGH THE NORTHERN HALF OF THE FORECAST AREA. IT IS UNDER
THIS STRONG SUBSIDENCE AREA...AND CLEAR SLOT ON VISIBLE
IMAGERY...THAT WINDS HAVE INCREASED TO WELL ABOVE ADVISORY
CRITERIA...SUSTAINED AROUND 30 TO 37 MPH WITH RECENT GUSTS
REPORTED AS HIGH AS 45 TO 53 MPH.
&&
.SHORT TERM...TONIGHT AND FRIDAY...
PRIMARY FOCUS IS THE STRONG WINDS THIS EVENING. MUCH QUIETER
WEATHER TO FOLLOW LATE TONIGHT INTO FRIDAY AS THE SURFACE RIDGE
BUILDS INTO THE REGION FROM THE PLAINS.
THE LATEST RUC APPEARED TO HAVE A DECENT HANDLE ON THE TROP FOLD
AXIS EVIDENT BY THE DRY SLOT ON WV IMAGERY EXTENDING IN A WEST TO
EAST FASHION ACROSS IA INTO NORTHERN IL AND WRAPPING INTO THE
TIGHT CIRCULATION OVER N CENTRAL WI. THIS IS SHOWN TO CONTINUE
SOUTHWARD AND WEAKEN CONSIDERABLY AS IT PUSHES INTO THE FAR
SOUTHERN FORECAST AREA BY 00Z. THIS SHOULD TRANSITION THE CURRENT
AXIS OF STRONGEST WINDS SOUTHWARD...BUT AS SUNSET APPROACHES...
BOTH SUSTAINED AND PEAK WINDS SHOULD DROP BELOW ADVISORY CRITERIA
AS EXPECTED AND WILL ALLOW THE EASTERN IA ADVISORY TO EXPIRE AT
00Z...WHILE THE SLIGHTLY TIGHTER PRESSURE GRADIENT AND PROXIMITY
TO THE BETTER FORCING SUPPORTS KEEPING THE EXTRA HOUR EXTENSION IN
FAR EASTERN IA INTO NW IL.
ANOTHER CONCERN AS THE AREA OF CLOUDS...ALONG WITH SHOWERS AND
THUNDERSTORMS UNDER THE UPPER LOW IN WI THAT IS MIGRATING S-SE AND
WILL AFFECT OUR NORTH AND NORTHEAST EARLY THIS EVENING.
THUNDERSTORMS HAVE SO FAR BEEN CONFINED TO THE STRONG FORCING SE
OF THE UPPER LOW...WHICH WOULD TRACK INTO NE IL. THE LARGER COMMA
HEAD AREA OF CLOUDS AND EMBEDDED SHOWERS WILL OVERSPREAD AT LEAST
THE NORTH LATE THIS AFTERNOON AND EARLY EVENING BEFORE DIMINISHING
WITH THE LOSS OF HEATING. WILL THUS HAVE SLIGHT TO LOW CHANCE POPS
FOR SHOWERS OVER THE NORTH AND NORTHEAST FOR LATE AFTERNOON INTO
EARLY EVENING.
OVERNIGHT INTO FRIDAY...A TIGHT PRESSURE GRADIENT AND DEEP SUBSIDENCE
SHOULD KEEP NW WINDS AT LEAST IN THE BRISK RANGE THROUGH
MIDNIGHT...THEN TAIL OFF TO LESS THAN 15 MPH BY MIDNIGHT. WITH
WINDS STAYING UP...TEMPERATURES ARE NOT EXPECTED TO BOTTOM OUT AND
HAVE KEPT LOWS IN THE MID 40S TO AROUND 50 RANGE. FRIDAY...CONTINUED
COLD ADVECTION AT 850 MB AND A LINGERING PRESSURE GRADIENT SHOULD
DRIVE WINDS BACK TO A 15 TO 20 MPH RANGE BY LATE MORNING. LOOKING
UPSTREAM TODAY...GUIDANCE HIGHS IN THE 60S LOOK REASONABLE.
SHEETS
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FOCUS WILL BE ON TEMPS AS CONDITIONS WILL BE DRY WITH SFC AND UPPER LEVEL
RIDGING TO DOMINATE THROUGH THE PERIOD. CANADIAN SFC HIGH WILL BUILD IN
THROUGH THE WEEKEND WITH TEMPS BELOW NORMAL. LIGHT WINDS AND CLEAR SKIES
SHOULD ALLOW FOR WIDESPREAD M/U 30S FOR LOWS FRI NGT WITH PATCHY TO AREAS
OF FROST... ESPECIALLY IN SHELTERED OR LOW LYING SPOTS WHERE LIKELY TO BE
SOME L30S. ABUNDANT SOLAR INSOLATION ON SAT BUT LIMITED MIXING WITH LIGHT
WIND COUPLED WITH CHILLY START TO KEEP TEMPS NEAR COOL SIDE OF GUIDANCE
WITH HIGHS MAINLY U50S/L60S. LOWS BACK DOWN IN THE 30S SAT NGT WITH
COOLEST READINGS AND RISK OF FROST MAINLY ALONG/E OF MISSISSIPPI RVR WHERE
SFC RIDGE TO PERSIST THROUGH THE NIGHT. VERY LIGHT RETURN FLOW /S-SE WIND/
DEVELOPING LATE IN THE WEST MAY KEEP MINS UP 1-3 DEGS FROM THOSE OF FRI NGT.
SUN-THU... WHILE SFC HIGH DEPARTS EARLY ON IN THE PERIOD AN UPPER LEVEL
RIDGE WILL AMPLIFY OVER THE CENTRAL CONUS AND DOMINATE WX IN RESPONSE TO
TROUGH DEEPENING AND MOVING INLAND OUT WEST. WARMTH BUILDING IN THE
PLAINS WILL SHIFT EAST INTO REGION WITH 850 MILLIBAR TEMPS GENERALLY
PROGGED IN RANGE OF +15 TO +20C BY MIDWEEK. RESULT WILL BE NICE WARM-UP
WITH 70S BECOMING QUITE COMMON FOR HIGHS BY MON ONWARD WITH 80S LOOKING
MORE LIKELY BY TUE-THU ESPECIALLY SOUTHWEST 1/3-1/2 OF CWA. WITH THE
WARM SIGNAL PRESENT NOW FOR SEVERAL DAYS HAVE BUMPED UP HIGHS BY 2-4 DEGS
MOST AREAS TUE-THU. DESPITE SLY WINDS... DRY AIR AND LONGER NIGHTS TO
ALLOW LOWS TO DROP BACK WELL THROUGH THE 40S/50S AS DIURNALS EXPAND ON THE
ORDER OF 30-35+ DEGS. ..MCCLURE..
&&
.AVIATION...
VERY STRONG WINDS ASSOCIATED WITH A STRONG FALL STORM SYSTEM OVER
THE GREAT LAKES WILL DIMINISH CONSIDERABLY THIS EVENING. THE
STRONGEST WINDS...IN A RANGE OF 20 TO 30 KTS...WITH GUSTS AS HIGH
AS 45 KTS...WILL BE POSSIBLE AT CID...DBQ AND MLI THROUGH ABOUT
23Z. BRL IS EXPECTED TO SEE SLIGHTLY LOWER WIND SPEEDS. AN AXIS OF
SHOWERS ROTATING SOUTHEAST OF OF WI THIS AFTERNOON MAY BRUSH THE
DBQ TERMINAL LATE THIS AFTERNOON...BUT IS NOT EXPECTED TO LOWER
CONDITIONS BELOW VFR. THE NORTHWEST WINDS WILL LIKELY DIMINISH TO
LESS THAN 25 KTS THIS EVENING AT ALL SITES...THEN BELOW 15 KTS BY
MIDNIGHT. UNDER CLEARING SKIES...VFR CONDITIONS WILL THEN BE THE
RULE THROUGH FRIDAY MORNING.
SHEETS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLINTON-JACKSON-
SCOTT.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JEFFERSON-
JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-VAN BUREN-
WASHINGTON.
IL...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-WHITESIDE.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-WARREN.
MO...NONE.
&&
SHEETS/MCCLUREHazardous weather outlook, Sep 29, 4:02 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 AM CDT THU SEP 29 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
502 AM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL SWEEP RAPIDLY ACROSS THE OUTLOOK AREA
THIS MORNING WITH WINDY CONDITIONS DEVELOPING BEHIND THE FRONT.
NORTHWEST WINDS SUSTAINED AT 25 TO 35 MPH WITH GUSTS OF 40 TO 50
MPH AT SOME LOCATIONS CAN BE EXPECTED BEGINNING LATE THIS MORNING
INTO EARLY EVENING. A WIND ADVISORY HAS BEEN ISSUED FOR MOST OF
THE OUTLOOK AREA FOR LATE THIS MORNING INTO THIS EVENING. MORE
DETAILED AND UP TO DATE INFORMATION CAN BE FOUND IN THE LATEST
NATIONAL WEATHER SERVICE WIND ADVISORY STATEMENT.
STRONG WINDS...WARM TEMPERATURES...AND LOW HUMIDITY LEVELS MAY
LEAD TO AN ENHANCED RISK OF WILDFIRES IN FIELDS OR GRASSLAND THIS
AFTERNOON. THIS THREAT WILL BE GREATEST IN AN AREA OF SEVERE DROUGHT
CONDITIONS...ROUGHLY SOUTH OF A LINE FROM WASHINGTON IOWA TO MACOMB
ILLINOIS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH PRESSURE IS EXPECTED TO SETTLE INTO THE REGION OVER THE
WEEKEND. CLEAR SKIES AND LIGHT WINDS SHOULD ALLOW EARLY MORNING
TEMPERATURES TO DIP INTO THE 30S BOTH SATURDAY AND SUNDAY. THERE
IS THE POTENTIAL FOR AREAS OF FROST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
SPOTTERS SHOULD REPORT WIND GUSTS OF OVER 40 MPH TO THE NATIONAL
WEATHER SERVICE IN THE QUAD CITIES.
LE/HAASE
In the hours before
Local storm report, Sep 29, 1:11 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND GST 3 E CEDAR RAPIDS 41.97N 91.61W
09/29/2011 E50 MPH LINN IA TRAINED SPOTTER
&&
DLSSpecial weather statement, Sep 29, 1:16 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 PM CDT THU SEP 29 2011
IAZ040>042-051>054-063>066-ILZ001-002-007-292230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...MOUNT CARROLL
216 PM CDT THU SEP 29 2011
...STRONG WIND GUSTS REPORTED ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...
AT 2 PM CDT...TRAINED SPOTTERS AND OBSERVATION STATIONS REPORTED
WIND GUSTS FROM 45 TO 50 MPH ACROSS EASTERN IOWA. THE STRONGEST
GUST SO FAR WAS 50 MPH REPORTED AT DUBUQUE AT 150 PM CDT.
SUSTAINED WINDS WERE IN THE RANGE OF FROM 20 TO 30 MPH.
STRONG WINDS WILL CONTINUE ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON AS A STRONG FALL STORM SYSTEM STRENGTHENS
OVER THE GREAT LAKES. NORTHWEST WINDS WILL BE SUSTAINED FROM 20 TO
30 MPH WITH GUSTS OVER 50 MPH POSSIBLE. A WIND ADVISORY REMAINS
IN EFFECT FOR THE ENTIRE AREA UNTIL 7 PM.
DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE EXTRA CAUTIOUS...ESPECIALLY ON EAST TO WEST
ROADS.
SHEETS
Local storm report, Sep 29, 1:19 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM NON-TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
09/29/2011 M50.00 MPH DUBUQUE IA ASOS
ASOS
&&
DLSLocal storm report, Sep 29, 1:50 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST 1 SSW BELLE PLAINE 41.89N 92.28W
09/29/2011 E50 MPH BENTON IA TRAINED SPOTTER
0245 PM NON-TSTM WND DMG 1 SSW BELLE PLAINE 41.89N 92.28W
09/29/2011 BENTON IA TRAINED SPOTTER
SMALL TREE LIMBS AND BRANCHES DOWN.
&&
MCCLURELocal storm report, Sep 29, 2:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
09/29/2011 M53 MPH LINN IA ASOS
ASOS
&&
DLSLocal storm report, Sep 29, 2:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND GST IOWA CITY MUNICIPAL AIR 41.63N 91.55W
09/29/2011 M50 MPH JOHNSON IA ASOS
&&
GROSSStrong Wind, Stephenson
- When
- September 29, 2:59 PM CST
- Where
- Stephenson forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
A wind gust estimated to be 55 mph blew down a 6 to 7 inch tree limb down onto a power line at the intersection of Empire and Locust Street in Freeport, IL around 359 pm CDT September 29. This report was relayed by a media partner.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339898.